Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 128, NWS Sioux Falls, SD

June 29, 1998Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 1998, 11:46 AM CDT for Dakota County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 11:46 AM CDT (16:46 UTC)
Expired
Jun 29, 1998, 12:20 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dakota County, NE

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 11:48 AM CDTThunderstorm Wind 52Homer, NEThunderstorm winds caused tree damage with 3 inch diameter limbs broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:15 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2006 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 291646 RRA
SVRFSD
NEC043-291720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 AM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 1220 PM CDT

* AT 1144 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SIOUX CITY
  OR 4 MILES WEST OF SOUTH SIOUX CITY MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH SIOUX CITY         AROUND 1147 AM CDT
  DAKOTA CITY              AROUND 1150 AM CDT

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR DAKOTA COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:20 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 29, 10:20 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT MON JUN 29 1998

FCSTS AS UPDETED ERYR LOOK OK FOR NOW. AS SHRT WV MOVEW ESEWD EXPCT
SHWRS/TSTMS TO MOVE OUT OF MOST OF AREA AREA THIS AFTN WITH FRTHR
DVLPMNT TO THE E. ERN EDGE OF AREA ESPLY ERN PART OF NWRN IA MAY BE
IN SOME RISK FROM STG STORMS DVLPG THIS AFTN. FOR REST OF AREA MAY BE
ABLE TO UPDATE LATER AND TAKE MENTN OUT FOR REST OF AFTN AND ERY EVE.
TEMPS LOOK OK FOR NOW. NW WNDS MAY SPREAD IN A LTL LATR THAN FCST BUT
SHUD ARRIVE BY EVE. WILL ADJUST IF NEEDED WITH EXPCTED LATER UPDATES.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jun 29, 11:20 AM CDT, 26 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT MON JUN 29 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COOL FRONT MOVING SLOWLY SOUTHEAST ACROSS SOUTHEAST
SOUTH DAKOTA AND EASTERN NEBRASKA SHOULD MOVE WEILL INTO IOWA BY THIS
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO EARLY
THIS EVENING WITH A FEW SEVERE STORMS.

SDZ038>040-050-052>071-MNZ071-097-098-300500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-LINCOLN-
PIPESTONE-ROCK-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE
1120 AM CDT MON JUN 29 1998

FORECAST THROUGH MIDNIGHT:
SPOTTY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT SEVERE STORMS
ARE NOT EXPECTED. SKIES SHOULD BECOME CLEAR BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ072-080-081-089-090-300500-
COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON
1120 AM CDT MON JUN 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH ISOLATED
SEVERE STORMS POSSIBLE. SKIES SHOULD BECOME CLEAR EARLY THIS EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED UNTIL 700 PM CDT.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-300500-
BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH-
SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...ROCK RAPIDS...SIOUX CENTER...
SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1120 AM CDT MON JUN 29 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING WITH A
FEW SEVERE STORMS. SKIES SHOULD BECOME CLEAR BEFORE MIDNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY UNTIL 800 PM CDT.

WILLIAMS
Special weather statement, Jun 29, 11:20 AM CDT, 26 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT MON JUN 29 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COOL FRONT MOVING SLOWLY SOUTHEAST ACROSS SOUTHEAST
SOUTH DAKOTA AND EASTERN NEBRASKA SHOULD MOVE WEILL INTO IOWA BY THIS
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO EARLY
THIS EVENING WITH A FEW SEVERE STORMS.

SDZ038>040-050-052>071-MNZ071-097-098-300500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-LINCOLN-
PIPESTONE-ROCK-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE
1120 AM CDT MON JUN 29 1998

FORECAST THROUGH MIDNIGHT:
SPOTTY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT SEVERE STORMS
ARE NOT EXPECTED. SKIES SHOULD BECOME CLEAR BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ072-080-081-089-090-300500-
COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON
1120 AM CDT MON JUN 29 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH ISOLATED
SEVERE STORMS POSSIBLE. SKIES SHOULD BECOME CLEAR EARLY THIS EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED UNTIL 700 PM CDT.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-300500-
BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH-
SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...ROCK RAPIDS...SIOUX CENTER...
SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1120 AM CDT MON JUN 29 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING WITH A
FEW SEVERE STORMS. SKIES SHOULD BECOME CLEAR BEFORE MIDNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY UNTIL 800 PM CDT.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:15 AM CDTSevere Thunderstorm WarningFSDDakota, Dixon30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.